I hope I'm not repeating a question that has already been asked and answered. If so, I apologize. But here goes anyway.
My 69 year old hypothyroid mother is having extreme difficulty sleeping. About 4 months ago she had her doctor switch her from Synthroid to Armour. She is taking 1.5 gr or 90 mg of Armour, 1/2 in the morning, and 1/2 in the afternoon. I don't recall what her Synthroid dose was. Her doctor of only about 1 year due to a move didn't seem too knowledgeable regarding thyroid issues, so she recently went to a new doctor and described her sleep problems and numerous muscle aches and pains (possible fibromyalgia). He just said she was taking too much thyroid med and should switch back to Synthroid, without even knowing her TSH or thyroid hormone levels. Her last TSH was about 3. I don't know her T4 or T3 levels since none of the local doctors want to test them. It seems like all they go by is TSH and if it is less than 5.5 all is well. She monitors her basal body temperature frequently and it is typically 96.0 - 97.0 degrees, below the normal of 98.0, indicating insufficient thyroid hormones. When she mentions this to the doctors they just ignore it and say that doesn't mean anything, but according to what I have read, this is a sure sign of hypothyroidism or under treated hypothyroidism.
I still think that mom is undertreated for her thyroid. But I'm not sure how the insomnia fits into the picture. Anyone have any clues?
I guess it is time to find another doctor that has a clue and is interested in helping. I may make an appointment with one of the Top Docs listed at Mary Shomons site, although the closest one is over an hour drive away.
Another thing. She follows a low carbohydrate diet similar to that advocated in "Protein Power" even though she can't lose any weight (she is about 20-30 pounds overweight). She used to be on several bloodpressure meds, but was able to get off those on the low carb diet. Her blood pressure was around 130/60 on the diet and off the meds. But recently, her systolic pressure has been creeping up to 140, 150, 160 or so but distolic remains around 60. Does this have any relation to the thyroid hormones?
Most of the questions get repeated...that is fine!
My doc switched me to Armour two months ago, carefully adhering to the dose comparisons. She raised the dose after one month. My TSH shot up from under one to above six in those two months. Now she has raised the dose again, and gave me a separate prescription to allow me to titrate my own level for a month. Then she will check on me again. So simply giving the different med dose comparisons can be inadequate.
My blood pressure was up, which it never is, even though I am clearly hypo. She told me that being either hyper OR hypo will strain the heart. It has to work too hard, either way.
Yes, sleep disturbances occur with either hypo or hyper. Aches and pains from being hypo disturb sleep a great deal, and so does not being able be warm enough.
Her sleep problems can even be from menopausal hormone imbalances. But he made a major assumption based on too little understanding!
It is worth it to see a doc that listens, no matter how far the distance! Her past doc assumed that she had gone hyper from too much med when she complained about sleep disturbance, without finding out what it was that disturbed her sleep. That was foolish!
Let us know how she is doing, please! TF
[This message has been edited by Tree Frog (edited 01-03-2002).]<p>[This message has been edited by Tree Frog (edited 01-03-2002).]
Hi Alan. As Treefrog said, the body ache/fibromyalgia and insomnia are symptoms that can be associated with hypothyroid. I know that's how it works for me.
In your search for a doctor who listens, you may want to use the useful list of questions that Meep posted in the Information Archive. Pre-exam phone interviews may help you find a doc your mom feels more comfortable with before the long drive out for a visit.
Here's the link for the original post (so you don't have to hunt through the Info Archive):
<A HREF="http://www.healthboards.com/ubb/Forum118/HTML/000804.html" TARGET=_blank>http://www.healthboards.com/ubb/Forum118/HTML/000804.html</A>